Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2002, 10:47 AM CST for Jefferson County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2002, 10:47 AM CST (16:47 UTC)
- Expired
- Mar 30, 2002, 11:25 AM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Jefferson County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 11:00 AM CST | Hail 1 | Hoover, AL | Quarter size hail fell in the Riverchase area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 301647 SVRBHM ALC073-301725- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1047 AM CST SAT MAR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA * UNTIL 1125 AM CST * AT 1045 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM PINSON TO MOUNTAIN BROOK...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CENTER POINT...FULTONDALE...IRONDALE...LEEDS...TARRANT AND TRUSSVILLE. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:19 AM CST, 8 hours 28 minutes earlier.
Area forecast discussion, Mar 30, 2:19 AM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 219 AM CST SAT MAR 30 2002 QUITE BUSY EARLY THIS MORNING...WITH SEVERE THUNDERSTORM WATCH 54 IN EFFECT UNTIL 5 AM. PLAN TO MAKE ONLY MINOR CHANGES TO PREVIOUS FORECAST. LATEST ETA RUN HAS VORTICITY MAXIMUM...ASSOCIATED WITH UPPER-LEVEL LOW OVER NORTH MEXICO...MOVING ACROSS FORECAST AREA SUNDAY AFTERNOON. CONVECTION SHOULD CONTINUE TO BE FAIRLY ACTIVE OVER THE FORECAST AREA THIS WEEKEND. EXPECT HEAVIEST RAINFALL AMOUNTS OVER NORTHERN THIRD COUNTIES...WITH SEVERE WEATHER THREAT PICKING UP AGAIN ON SUNDAY OVER ENTIRE FORECAST AREA. PRELIMINARY NUMBERS... HSV 66/54 67/43 66 88920 BHM 70/60 73/44 69 97920 MGM 80/63 78/51 73 64630 .BHM...NONE. 70
In the hours before
Special weather statement, Mar 30, 7:03 AM CST, 3 hours 44 minutes before
ALZ001>050-301600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 AM CST SAT MAR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE CULLMAN AREA...TO NEAR ROME GEORGIA. WARM...MOIST...UNSTABLE AIR CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF CENTRAL ALABAMA. THE COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT. A SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH SUNDAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTH AND CENTRAL ALABAMA. THE PRIMARY THREAT WILL BE DAMAGING WINDS... AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL ALABAMA FRIDAY EVENING INTO SATURDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
Special weather statement, Mar 30, 7:03 AM CST, 3 hours 44 minutes before
ALZ001>050-301400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 AM CST SAT MAR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE CULLMAN...TO NEAR ROME GEORGIA. WARM...MOIST...UNSTABLE AIR CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF CENTRAL ALABAMA. THE COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT. A SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH SUNDAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTH AND CENTRAL ALABAMA. PRIMARY THREAT WILL BE DAMAGING WINDS... AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACE A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL ALABAMA FRIDAY EVENING INTO SATURDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON AREAS ON ROADS...PLEASE BE CAREFUL WHEN DRIVING TODAY OR TONIGHT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
Special weather statement, Mar 30, 8:20 AM CST, 2 hours 27 minutes before
ALZ001>050-301600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 AM CST SAT MAR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE CULLMAN AREA...TO NEAR ROME GEORGIA. WARM...MOIST...UNSTABLE AIR CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF CENTRAL ALABAMA. THE COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT. A SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH SUNDAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTH AND CENTRAL ALABAMA. THE PRIMARY THREAT WILL BE DAMAGING WINDS... AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL ALABAMA FRIDAY EVENING INTO SATURDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:41 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 34 min |
| Mar 29, 8:56 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 64 min |
| Mar 29, 9:18 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 57 min |
| Mar 29, 9:30 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 45 min |
| Mar 29, 9:38 PM CST | Tornado Warning | BMX | Morgan | 52 min |
| Mar 29, 9:39 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 36 min |
| Mar 29, 9:59 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 46 min |
| Mar 29, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Madison | 45 min |
| Mar 29, 10:08 PM CST | Tornado Warning | BMX | Lawrence | 37 min |
| Mar 29, 10:19 PM CST | Tornado Warning | BMX | Madison | 41 min |
| Mar 29, 10:27 PM CST | Tornado Warning | BMX | Marshall | 48 min |
| Mar 29, 10:28 PM CST | Tornado Warning | BMX | Morgan | 47 min |
| Mar 29, 11:10 PM CST | Tornado Warning | BMX | Cullman | 20 min |
| Mar 29, 11:11 PM CST | Tornado Warning | BMX | Marshall | 34 min |
| Mar 29, 11:22 PM CST | Tornado Warning | BMX | DeKalb | 38 min |
| Mar 29, 11:44 PM CST | Tornado Warning | BMX | Marshall | 31 min |
| Mar 29, 11:55 PM CST | Tornado Warning | BMX | DeKalb | 65 min |
| Mar 30, 12:04 AM CST | Tornado Warning | BMX | Etowah | 41 min |
| Mar 30, 12:05 AM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Mar 30, 12:45 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| Mar 30, 1:39 AM CST | Severe Thunderstorm Warning | BMX | Marshall | 51 min |
| Mar 30, 1:40 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Mar 30, 1:45 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 45 min |
| Mar 30, 2:26 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Mar 30, 2:34 AM CST | Severe Thunderstorm Warning | BMX | Marion | 26 min |
| Mar 30, 2:43 AM CST | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| Mar 30, 3:16 AM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 44 min |
| Mar 30, 9:35 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| Mar 30, 9:58 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:34 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 41 min |
| Mar 30, 11:13 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Mar 30, 11:18 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| Mar 30, 11:45 AM CST | Severe Thunderstorm Warning | BMX | Clay | 45 min |
| Mar 30, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| Mar 30, 12:10 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Mar 30, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 20 min |
| Mar 30, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.